Alert archive / Kentucky / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 221, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Nov 9, 2000, 6:14 PM EST for Harlan County, Letcher County, Kentucky. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Nov 9, 2000, 6:14 PM EST (23:14 UTC)
- Expired
- Nov 9, 2000, 6:45 PM EST
- In force
- 31 min
- Issued by
- NWS Jackson, KY
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Harlan County, KY, Letcher County, KY
The radar
The Jackson,KY radar (KJKL), 70 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 9, 3:00 PM EST | Tornado Watch | SPC | 5 hr |
| Nov 9, 5:45 PM EST | Tornado Watch | SPC | 3 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.2 hours before the alert went out and 276 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 148 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 532 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 202 m²/s²
- 0-3 km storm-relative helicity
- 215 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KJKL 092315 SVRJKL KYC095-133-092345- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON KY 614 PM EST THU NOV 9 2000 THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HARLAN COUNTY LETCHER COUNTY * UNTIL 645 PM EST * AT 614 PM EST...RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF CUMBERLAND...OR ABOUT 15 MILES EAST OF HARLAN...MOVING NORTHEAST AT 55 MPH. * THE SEVERE THUNDERSTORM WILL BE... OVER WHITESBURG AT 630 PM EST. OVER FLEMING-NEON AT 640 PM EST. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM THIS EVENING. THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS OVER TO 60 MPH. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN JACKSON KY. LAT...LON 3695 8318 3682 8303 3720 8259 3727 8273 SCHAUB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 9, 5:55 PM EST, 19 minutes earlier.
Area forecast discussion, Nov 9, 5:55 PM EST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
555 PM EST THU NOV 9 2000
UPDATED TO INCLUDE TORNADO WATCH UNTIL 9 PM OVER FAR EAST KENTUCKY
THE MODELS ARE VERY SIMILAR THIS RUN. EVEN THE MRF FROM LAST NIGHT
VERIFIED WITH THE POSITION OF THE SHORT WAVE TROUGH OVER AR THIS
MORNING. THAT SHORT WAVE IS FORECASTED TO BE OVER SOUTHERN IN THIS
EVENING AND INTO NEW ENGLAND FRIDAY. AS THE SURFACE COLD FRONT EXITS
FAR EASTERN KY LATER THIS EVENING...THUNDERSTORMS WILL END BUT
SCATTERED SHOWERS SHOULD CONTINUE OVERNIGHT OVER MUCH OF EASTERN KY
AHEAD OF A SECONDARY SURFACE TROUGH. TEMPERATURES WILL FALL OFF FAST
INTO THE LOWER 40S BY DAYBREAK FRIDAY. SKIES SHOULD CLEAR EARLY
FRIDAY BUT HIGH TEMPERATURES WILL ONLY REACH THE LOWER 50S AS COLD
AIR MOVES IN FROM THE CENTRAL STATES. A SHORT WAVE RIDGE THAT BUILDS
OVER THE LOWER MS VALLEY FRIDAY WILL MOVE OVER THE EASTERN STATES
SATURDAY. THUS...SOME MODERATION IN TEMPERATURES WILL OCCUR SATURDAY
AFTERNOON FOLLOWING COLD MORNING READINGS IN THE 30S.
IN THE EXTENDED PERIOD...SUNDAY THROUGH TUESDAY...THE MRF MODEL
SHOWS THAT A BLOCKING RIDGE OVER THE EASTERN PACIFIC FORCES ANOTHER
CUTOFF LOW TO DEVELOP OVER THE NORTHERN ROCKIES...WHILE SHORT WAVE
ENERGY EJECTS FROM THE SOUTHERN PLAINS TO THE GREAT LAKES REGION.
THE NET EFFECT FOR EASTERN KY WILL BE A RETURN TO SEASONAL
TEMPERATURES WITH A CHANCE OF SHOWERS TUESDAY AHEAD OF A COLD FRONT
APPROACHING FROM THE UPPER MIDWEST.
JKL 43/50 35/58 6000
LOZ 40/52 32/58 6000
WORK ZONES WILL BE OUT SOON UNDER SDFOZFJKL.
.JKL...TORNADO WATCH FOR MUCH OF EASTERN KENTUCKY UNTIL 8 PM.
TORNADO WATCH FOR FAR EASTERN KENTUCKY UNTIL 9 PM.
SCHAUBIn the hours before
Local storm report, Nov 9, 5:48 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
648 PM EDT THU NOV 09 2000
LARGE TREE DOWN AT HWY 90 AND 1275
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0320 PM NANCY KY WIND DAMAGE
11/09/00 PULASKI REPORTED BY LAW
ENFORCEMENT
OFFICIAL.
ROOF OFF
PLANT IN NANCY
0335 PM 6 N MONTICELLO KY WIND DAMAGE
11/09/00 WAYNE
0338 PM 1 NW MONTICELLO KY WIND DAMAGE
11/09/00 WAYNE SEVERAL LIMBS DOWN
15465 MERL AND MICHIGAN
AVENUE. REPORTED BY
EMERGENCY MANAGEMENT.The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 9, 3:05 PM EST | Severe Thunderstorm Warning | JKL | McCreary, Pulaski, Wayne | 25 min |
| Nov 9, 3:30 PM EST | Severe Thunderstorm Warning | JKL | McCreary, Pulaski, Wayne | 30 min |
| Nov 9, 3:50 PM EST | Severe Thunderstorm Warning | JKL | McCreary, Pulaski, Wayne | 40 min |
| Nov 9, 3:50 PM EST | Severe Thunderstorm Warning | JKL | Laurel, Whitley | 40 min |
| Nov 9, 3:50 PM EST | Severe Thunderstorm Warning | JKL | Rockcastle | 40 min |
| Nov 9, 4:06 PM EST | Severe Thunderstorm Warning | JKL | Estill, Montgomery, Powell | 39 min |
| Nov 9, 4:06 PM EST | Severe Thunderstorm Warning | JKL | Jackson | 39 min |
| Nov 9, 4:06 PM EST | Severe Thunderstorm Warning | JKL | Knox | 39 min |
| Nov 9, 4:32 PM EST | Severe Thunderstorm Warning | JKL | Laurel, Whitley | 13 min |
| Nov 9, 4:40 PM EST | Severe Thunderstorm Warning | JKL | Bell, Clay, Knox | 50 min |
| Nov 9, 4:40 PM EST | Severe Thunderstorm Warning | JKL | Bath, Fleming, Menifee | 50 min |
| Nov 9, 4:40 PM EST | Severe Thunderstorm Warning | JKL | Lee, Wolfe | 50 min |
| Nov 9, 4:40 PM EST | Severe Thunderstorm Warning | JKL | Owsley | 50 min |
| Nov 9, 4:56 PM EST | Severe Thunderstorm Warning | JKL | Breathitt, Knott, Magoffin, Perry | 64 min |
| Nov 9, 4:56 PM EST | Severe Thunderstorm Warning | JKL | Harlan, Leslie | 64 min |
| Nov 9, 5:03 PM EST | Severe Thunderstorm Warning | JKL | Morgan, Rowan | 42 min |
| Nov 9, 5:12 PM EST | Severe Thunderstorm Warning | JKL | Elliott | 48 min |
| Nov 9, 5:12 PM EST | Severe Thunderstorm Warning | JKL | Letcher | 63 min |
| Nov 9, 5:30 PM EST | Severe Thunderstorm Warning | JKL | Floyd, Johnson, Martin | 60 min |
| Nov 9, 5:30 PM EST | Severe Thunderstorm Warning | JKL | Pike | 60 min |
| Nov 9, 6:23 PM EST | Severe Thunderstorm Warning | JKL | Martin, Pike | 52 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.